Virginia, 2021

Flash Flood and Flood in Virginia, May 1 to 4, 2021

May 1 to 4, 2021 · NWS RNK · 38 events in 13 counties and zones

A large thunderstorm complex moved east from the Ohio and Tennessee Valleys across southwest Virginia. The system caused dozens of trees to be toppled across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$294,000
Crop damage
None recorded
Events
38

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A large thunderstorm complex moved east from the Ohio and Tennessee Valleys across southwest Virginia. The system caused dozens of trees to be toppled across the region. Heavy rainfall from these storms also caused localized flooding in the City of Roanoke, where rainfall rates were in excess of 4 inches per hour at one point, between a 5-year and 10-year rainfall event per NOAA Atlas 14 Point Frequency Estimates. Rainfall amounts across the City of Roanoke ranged from 1.50 to 1.75 inches, not unusual for thunderstorm activity, but still enough to cause localized flooding given the more urbanized nature of the impacted area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 1, 1:04 PM EST, 10 minutes earlier.

Area forecast discussion, May 1, 1:04 PM EST, 10 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
204 PM EDT Sat May 1 2021

.SYNOPSIS...
High pressure crosses the area overnight with dry weather
through Sunday. A low pressure system in the central and
southern Plains will approach the region on Monday with a chance
of showers and thunderstorms. The weather pattern remains
favorable for periods of showers and thunderstorms through at
least mid week.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 130 PM EDT Saturday...

The first day of May has been sunny and slightly cool with a
westerly breeze. High pressure was centered just to our west
over KY and TN, and will shift slowly ESE tonight. By tomorrow
morning, the high pressure center will have relocated off the NC
coast. NW flow aloft today will become more westerly and flat
tomorrow in response to a digging, negatively-tilted short wave
trof over the Ark-La-Tex region. Cirrus should increase
overnight as moisture comes around the top of the ridge. But for
the majority of the night, plenty of subsidence, clear skies,
and light winds will support lows in the upper 30s to mid 40s.
Have gone below temperature guidance for the favored cool spots
in the area, where some mid 30s are possible.

Southwest winds increase tomorrow and will help boost
temperatures into the 70s and 80s. We should see some gusts in
the 15-25 mph range by afternoon. Areas SE of the Blue Ridge
will have a good chance at highs in the lower 80s. Clouds will
be increasing throughout the day as moisture ramps up within the
boundary layer. A warm front will eventually surge north into
the region on Monday morning. Before that though, we are not
expecting any precipitation.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
As of 130 PM EDT Saturday...

Forecast gets unsettled this period, with potential for stronger
storms Monday-Tuesday.

High pressure is going to be offshore Sunday night while low
pressure and a warm front allow for stronger southwest flow aloft to
kick in. Strong warm advection along with 5h trough moving across
the mid MS Valley will allow for showers arriving overnight. The
question for Monday and strength of storms is cloud cover and
showers from earlier arrival of precip. At the moment the better
lift and upper support as we head into Monday afternoon will be over
KY/Ohio/TN Valley and storms overall should be run of the mill into
our area.

As one wave clears Monday night the shower chances will lessen east
of the mountains, but cold front entering the Ohio Valley will
likely allow for more showers possibly thunderstorms to impact the
mountains, especially in WV late Monday night.

Strong shortwave and front arrive Tuesday. With less cloud cover and
very warm advection the initial airmass will become less stable.
Arrival and development of showers/storms should be delayed east of
the WV mountains such that some storms could become strong, possibly
severe. Still several days out but appears a good chance of stronger
storms will occur.

As we head into Tuesday night, front slows down as upper flow
deepens, and will likely see showers/few storms lingering through
the night.

Temperatures rise above normal this period, with highs Monday in the
70s, and around 80 piedmont, then soaring into the 80s for most
Tuesday except 70s across the western ridges. Could even see 90 in
the piedmont.

Forecast confidence is high on warmer temperatures but lower on
threat of severe.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 150 PM EDT Saturday...

Still somewhat unsettled.

Models agree that showers will exit sometime Wednesday-Wednesday
evening, but short-lived. A strong northern stream wave pushes into
the area Thursday night with cyclogenesis over the southeast. This
pattern lends to more rain/showers than thunder, with any convection
staying on the warm path of the low across the southeast coast.

A little breezy by Saturday with lingering upslope showers possible.

Temperatures this period will cool back to near normal.

Forecast confidence is moderate/average on shower chances Thu-Fri,
as a strong wave may dig the surface low further south leaving us
drier, or possibly be weaker allowing more rain to spread into the
area.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
As of 130 PM EDT Saturday...

Ceilings and visibility will be VFR through the entire TAF
forecast period across southwest Virginia, northwest North
Carolina and southeast West Virginia.

High pressure will move across the central and southern
Appalachians through tonight. Wind will gust from the west at
10 to 15 knots, mainly at higher elevations through this
afternoon.

Tonight winds become nearly calm, with some cirrus crossing the
region. WSW winds will increase tomorrow with gusts in the 15-20
kt range. Expect increasing high and mid clouds later in the
day. LLWS issues should reside well north of the area through
Sunday.

Above average confidence for ceiling and visibility. Average
confidence for wind.

Extended Aviation Discussion...

Moist southwest flow interacting with minor weather systems will
bring increased chances for -SHRA/-TSRA several times Monday
through Thursday. Rain should hold off until after 12Z Mon. Sub-
VFR ceilings will become more common after that time.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...AMS/SH
NEAR TERM...SH
SHORT TERM...SH
LONG TERM...WP
AVIATION...AMS/RAB/SH
Hazardous weather outlook, May 1, 1:13 PM EST, 1 minute before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
213 PM EDT Sat May 1 2021

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-021815-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
213 PM EDT Sat May 1 2021

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Roanoke radar (KFCX), 39 km away, was scanning. The volume nearest the first event began at 18:09 UTC.

Open the radar archive at this moment

Event by event

34 thunderstorm wind, 1 heavy rain, 1 flood, 1 flash flood, 1 hail. Local standard time, as filed.

Heavy Rain, Roanoke (C)

When
May 1, 1:14 PM EST to 1:54 PM EST
Where
Roanoke (C) County, 0.85 mi WNW of Roanoke
Reported by
Mesonet
Coordinates
37.273, -79.965

An automated personal weather station (KVAROANO148) recorded 1.53 inches of rainfall from a thunderstorm during a 45 minute period inside the City of Roanoke. Rainfall rates during this event were in excess of 4 inches per hour at one point. This was between a 5-year and 10-year rainfall event per NOAA Atlas 14 Point Frequency Estimates.

Thunderstorm Wind, Montgomery

When
May 4, 12:57 PM EST to 1:00 PM EST
Where
Montgomery County, 1.3 mi ENE of Mc Coy to 1.65 mi E of Longshop
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Fire Department/Rescue
Coordinates
37.240, -80.600

Thunderstorm winds blew trees down in the McCoy area. The winds blew one tree down along Big Falls Road, another down across McCoy Road between Tipple Road and Centennial Road, and a tree down in the 5000 block of Long Shop Road. This third tree came to rest on a house. Thunderstorm winds also destroyed a lean-to display (constructed of sheet metal and lumber) at the intersection of Centennial Road and McCoy Road. Damage values are estimated.

Thunderstorm Wind, Montgomery

When
May 4, 1:05 PM EST
Where
Montgomery County, 0.49 mi NW of Blacksburg Vpi Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$30,000
Reported by
NWS Employee
Coordinates
37.225, -80.406

Thunderstorm winds blew a large tree down on a residence along Hemlock Drive. Damage values are estimated.

Thunderstorm Wind, Alleghany

When
May 4, 1:12 PM EST
Where
Alleghany County, 0.88 mi SW of Clifton Forge City to 0.55 mi W of Iron Gate
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
37.810, -79.810

Thunderstorm winds blew three trees down in, and near, Iron Gate. Damage values are estimated.

Thunderstorm Wind, Montgomery

When
May 4, 1:12 PM EST
Where
Montgomery County, 1.49 mi NNE of Sugar Grove
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
NWS Employee
Coordinates
37.140, -80.320

Thunderstorm winds blew down one tree. Damage values are estimated.

Thunderstorm Wind, Montgomery

When
May 4, 1:22 PM EST
Where
Montgomery County, 0.69 mi SSW of Elliston
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
37.211, -80.235

Thunderstorm winds blew a couple of trees and several limbs down along U.S. 11/460 in Elliston. Damage values are estimated.

Thunderstorm Wind, Roanoke

When
May 4, 1:23 PM EST
Where
Roanoke County, 0.39 mi ENE of Kumis
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
37.253, -80.174

Thunderstorm winds blew down two large trees along U.S. 460 in the area of Dixie Caverns. Damage values are estimated.

Thunderstorm Wind, Salem (C)

When
May 4, 1:27 PM EST
Where
Salem (C) County, 1.9 mi S of Salem (C)
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
37.273, -80.046

Thunderstorm winds downed multiple limbs and two trees along Apperson Drive near the American Legion. Damage values are estimated.

Thunderstorm Wind, Salem (C)

When
May 4, 1:28 PM EST to 1:29 PM EST
Where
Salem (C) County, 3.58 mi WSW of Salem (C) to 1.79 mi WSW of Salem (C)
Measured
55 kt (63 mph) estimated gust
Property damage
$8,000
Reported by
911 Call Center
Coordinates
37.280, -80.110

Thunderstorm winds blew multiple limbs down along west Riverside Drive, snapped and fell a thirty to fifty foot tall tree, and downed several large trees that blocked Wildwood road near the Food Lion. Damage values are estimated.

Thunderstorm Wind, Roanoke

When
May 4, 1:31 PM EST
Where
Roanoke County, 1.18 mi SE of Sunset Vlg
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
37.288, -80.005

Thunderstorm winds blew a tree down at the intersection of Westside Blvd and Salem Turnpike. Damage values are estimated.

Thunderstorm Wind, Roanoke

When
May 4, 1:32 PM EST
Where
Roanoke County, 1.01 mi S of Medley
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
37.306, -80.003

Thunderstorm winds blew a tree down at the intersection of Angus Road and Guernsey Lane. Damage values are estimated.

Thunderstorm Wind, Roanoke

When
May 4, 1:33 PM EST to 1:34 PM EST
Where
Roanoke County, 1.79 mi WSW of Roanoke City to 1.77 mi SW of Roanoke City
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
37.260, -79.980

Thunderstorm winds caused damage across parts of the Lemon Dale portion of the City of Roanoke, including a tree blown down at the intersection of 13th Street SW and Salem Turnpike, large limbs down in the 1900 block of Greenwood Road, three-inch limbs broken and power poles broken two miles northeast of Cave Spring, and a tree blown down at the intersection of Brandon Avenue and Canterbury Road SW.

Thunderstorm Wind, Roanoke

When
May 4, 1:37 PM EST
Where
Roanoke County, 2.28 mi ENE of Medley
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
37.338, -79.965

Thunderstorm winds blew down on tree along Lakeview Circle NW. Damage values are estimated.

Thunderstorm Wind, Roanoke

When
May 4, 1:39 PM EST
Where
Roanoke County, 1.68 mi SSE of Roanoke City
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Broadcast Media
Coordinates
37.249, -79.935

Thunderstorm winds blew a tree down atop Mill Mountain. Damage values are estimated.

Thunderstorm Wind, Botetourt

When
May 4, 1:40 PM EST
Where
Botetourt County, 1.38 mi N of Coling
Measured
60 kt (69 mph) estimated gust
Property damage
$50,000
Reported by
Public
Coordinates
37.400, -79.900

Thunderstorm winds uprooted and snapped trees, and a roof was blown off a structure. Damage values are estimated.

Thunderstorm Wind, Roanoke

When
May 4, 1:40 PM EST
Where
Roanoke County, 1.39 mi N of Lindenwood
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
37.300, -79.871

Thunderstorm winds blew one tree down on the northbound lane of the Blue Ridge Parkway. Damage values are estimated.

Thunderstorm Wind, Botetourt

When
May 4, 1:42 PM EST
Where
Botetourt County, 1.71 mi E of Webster
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
37.352, -79.799

Thunderstorm winds blew down trees along Archway Road in Blue Ridge. Damage values are estimated.

Thunderstorm Wind, Alleghany

When
May 4, 1:47 PM EST
Where
Alleghany County, 2.82 mi WNW of Lowmoor
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
CoCoRaHS
Coordinates
37.790, -79.920

Thunderstorm winds blew three trees down and was accompanied by a power outage. Damage values are estimated.

Thunderstorm Wind, Botetourt

When
May 4, 1:47 PM EST
Where
Botetourt County, 0.88 mi NE of Blue Ridge
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
37.390, -79.810

Thunderstorm winds blew trees down along Fields Ave in Blue near Blue Ridge. Damage values are estimated.

Flood, Roanoke (C)

When
May 4, 1:50 PM EST to 4:30 PM EST
Where
Roanoke (C) County, 0.51 mi W of Roanoke
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.271, -79.959

About 1.5 inches of rain from a thunderstorm fell during a 45 minute period. Runoff from the rainfall caused water to pond 12-18 inches deep at the intersection of Campbell Avenue and 10th Street SW, an intersection known to flood during heavy rainfall. The intersection closed by police, but was reopened after the water receded.

Flash Flood, Roanoke (C)

When
May 4, 1:50 PM EST to 4:30 PM EST
Where
Roanoke (C) County, 0.39 mi ENE of Roanoke to 0.38 mi ENE of Roanoke
Cause
Heavy Rain
Property damage
$3,000
Reported by
911 Call Center
Coordinates
37.273, -79.944

Rain amounts between 1.5 and 1.75 inches fell from a thunderstorm within a 45 minute period across portions of the downtown area in the City of Roanoke. Runoff from this rainfall resulted in about three feet of standing water near the intersection of Salem Avenue and 1 1/2 Street. At least one car became stranded in the flood waters, though it is unknown if the occupant(s) required rescue. The road was reopened to traffic after the flood waters receded.

Thunderstorm Wind, Bedford

When
May 4, 1:54 PM EST
Where
Bedford County, 0.55 mi E of Irving to 0.88 mi NE of Irving
Measured
65 kt (75 mph) estimated gust
Property damage
$45,000
Reported by
Trained Spotter
Coordinates
37.350, -79.660

Thunderstorm winds blew at least two mobile homes off their foundation in the Robincrest mobile home park. Several large trees were also blown down in the area of the park and neighboring U.S. Route 460. Numerous trees were also blown down in the area of Irving Road and Nester Road. Damage values are estimated.

Thunderstorm Wind, Botetourt

When
May 4, 1:57 PM EST
Where
Botetourt County, 1.48 mi N of Pico
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
37.501, -79.718

Thunderstorm winds blew a tree down along Lithia Road. Damage values are estimated.

Thunderstorm Wind, Bedford

When
May 4, 1:57 PM EST
Where
Bedford County, 0.55 mi E of Thaxton to 3.5 mi N of Thaxton
Measured
60 kt (69 mph) estimated gust
Property damage
$85,000
Reported by
Public
Coordinates
37.350, -79.620

Thunderstorm winds caused extensive damage to trees and structures at a farm along Penicks Mill Road. Several skylights were blown out of a barn, and a large shed was moved six feet from its original location. Additionally, numerous trees were blown down along Taylors Mountain Road and Buffalo Run Road. Damage values are estimated.

Thunderstorm Wind, Rockbridge

When
May 4, 2:14 PM EST
Where
Rockbridge County, Glasgow to Emil
Measured
55 kt (63 mph) estimated gust
Property damage
$6,000
Reported by
911 Call Center
Coordinates
37.630, -79.450

Thunderstorm winds blew a tree down near the intersection of River Road and Glasgow Highway and several trees down in Glasgow. Damage values are estimated.

Thunderstorm Wind, Rockbridge

When
May 4, 2:18 PM EST
Where
Rockbridge County, 3 mi SSW of Buena Vista City
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
37.691, -79.394

Thunderstorm winds blew a tree down near the intersection of Glasgow Highway and Bennetts Run Road. Damage values are estimated.

Hail, Bedford

When
May 4, 2:19 PM EST
Where
Bedford County, Big Island
Measured
0.88 in hail
Reported by
Public
Coordinates
37.530, -79.370

Hail ranged from pea to nickel-sized. Damage values are estimated.

Thunderstorm Wind, Buena Vista (C)

When
May 4, 2:19 PM EST
Where
Buena Vista (C) County, 1.29 mi ENE of Buena Vista
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
37.740, -79.350

Thunderstorm winds blew three trees down within the city limits of Buena Vista. One tree fell at the intersection of Magnolia Avenue and 25th Street. The second tree fell at the intersection of 23rd Street and Walnut Avenue. The third tree fell at the intersection of 25th street and Maple Avenue. Damage values are estimated.

Thunderstorm Wind, Lynchburg (C)

When
May 4, 2:29 PM EST to 2:30 PM EST
Where
Lynchburg (C) County, 1.76 mi NW of Lyh Ivy Hill Arpt to 2.15 mi NW of Blue Ridge Farms
Measured
55 kt (63 mph) estimated gust
Property damage
$11,000
Reported by
Public
Coordinates
37.420, -79.240

Thunderstorm winds blew down numerous large trees with primarily the Irvington Springs Road area, and another tree was blown down along Wiggington Road. Damage values are estimated.

Thunderstorm Wind, Rockbridge

When
May 4, 2:30 PM EST
Where
Rockbridge County, 0.88 mi NW of Cornwall
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
Trained Spotter
Coordinates
37.810, -79.310

Thunderstorm winds blew down several four-inch diameter tree branches. Power lines also were blown down. Damage values are estimated.

Thunderstorm Wind, Amherst

When
May 4, 2:31 PM EST
Where
Amherst County, 0.27 mi ENE of Monroe
Measured
50 kt (58 mph) estimated gust
Deaths
1 direct, 0 indirect
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
37.502, -79.126

Thunderstorm winds blew down a tree directly upon an enclosed trailer. A 34 year old male was loading a lawn mower into the trailer at the time the tree fell, unfortunately, killing him instantly. Damage values are estimated.

Thunderstorm Wind, Amherst

When
May 4, 2:38 PM EST
Where
Amherst County, 1.3 mi ESE of Union Hill
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
37.560, -79.000

Thunderstorm winds blew two large trees and some limbs down. Damage values are estimated.

Thunderstorm Wind, Lynchburg (C)

When
May 4, 2:49 PM EST
Where
Lynchburg (C) County, 1.79 mi WSW of Tyree
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
37.390, -79.150

Thunderstorm winds blew trees down in the Fairview Heights area of the City of Lynchburg. Damage values are estimated.

Thunderstorm Wind, Appomattox

When
May 4, 3:11 PM EST
Where
Appomattox County, 2.35 mi SSE of Oakville
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
County Official
Coordinates
37.400, -78.850

Thunderstorm winds blew a tree down along Oakville Road. Damage values are estimated.

Thunderstorm Wind, Appomattox

When
May 4, 3:12 PM EST
Where
Appomattox County, 3.44 mi SW of Tower Hill
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
County Official
Coordinates
37.470, -78.830

Thunderstorm winds blew a tree down along Liberty Chapel Road. Damage values are estimated.

Thunderstorm Wind, Buckingham

When
May 4, 3:15 PM EST
Where
Buckingham County, 2.14 mi NE of Hatton
Measured
55 kt (63 mph) estimated gust
Property damage
$8,000
Reported by
911 Call Center
Coordinates
37.770, -78.490

Thunderstorm winds downed trees and power lines near Route 20. Damage values are estimated.

Thunderstorm Wind, Appomattox

When
May 4, 3:24 PM EST
Where
Appomattox County, 3.83 mi NNE of Hixburg
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
County Official
Coordinates
37.380, -78.640

Thunderstorm winds blew a tree down along Holiday Lake Road. Damage values are estimated.

Thunderstorm Wind, Buckingham

When
May 4, 3:24 PM EST
Where
Buckingham County, 0.69 mi N of Andersonville
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
37.480, -78.570

Thunderstorm winds blew a tree down along Dixie Hill Road. Damage values are estimated.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Thunderstorm Wind, Amherst2021-05-0434MaleUnder TreeDirect

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2021Every state in 2021This day in weather historyWarnings in Virginia, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 960016, 960084, 959142, 959078, 960053, 960054, 960057, 959141, 959139, 959121, 959122, 959136, 960058, 959138, 959099, 960060, 959102, 959079, 959108, 960022, 960023, 959091, 959109, 960048, 960063, 960065, 959097, 959115, 959119, 960067, 959086, 959087, 959120, 959088, 959089, 959111, 959090, 959113.